CRPS spreads by traveling the “information highway”, our nervous system. Those who have CRPS in the head and face deal with crippling effects. There is not much in the CRPS literature concerning the head and face. What I know comes mainly from talking with other people, and what their experiences are and my own experiences.
Headaches for those with CRPS in the head and face are excruciating. The headaches are throbbing and nothing makes them go away. Sometimes medication helps take the edge off, but does not allow someone to go about their daily activities.
People with CRPS often experience extreme bolts of pain and burning in the face, head, and neck. It is very intense and leads to difficulty eating and drinking. Usually it is very cold drinks that will trigger severe pain, but not always.
The pain and burning affect only the right side of my face. I feel burning deep in my cheekbone, then the stabbing, shooting pain begins. The right half of my face turns bright red and you can feel the heat radiating off my skin. Thankfully, this does not happen often.
Chewing food can be enough to set off muscles spasms in the face. These muscle spasms add to the pain and prolong it. Some people report having diffculty swallowing, which can lead to choking on food as well as some of the larger pills.
Teeth can become very painful and feel like there is an infection. In some cases there is no infection or other dental problem, it is CRPS causing the pain. It is always a good idea to see a doctor whenever you experience any new pain.
CRPS can affect the eyes causing people to see flashes and zig-zags in their vision. They can also have blurry vision. People have sharp, stabbing, shooting pain through their eyes. They feel like their eyes are on fire, and can be extremely dry and gritty.
I have known many people over the past six years with teeth problems. They get serious tooth decay, need root canals and teeth break off easily. Most medications give a patient dry mouth which accelerate bacteria growth and tooth decay. My own teeth broke off and turned into the consistency of paper.
A high dose of some medications can cause vision difficulties such as blurry vision. I have known a few people who, once I told them it could be a side effect, talked with their doctor and began lowering their dose. They reported their vision cleared up once the dose was lowered.
It is important to never assume CRPS is the cause for pain in the head and face. It could be a more serious problem being masked by CRPS pain and medications. When any new symptoms appear, talk with your doctor as soon as possible.